Alert archive / Kansas / Wind Advisories in 2012
Wind Advisory 17, NWS Hastings, NE
NWS Hastings, NE issued this wind advisory at Apr 14, 2012, 4:07 AM CDT for 6 counties in Kansas. It took effect at Apr 14, 2012, 1:00 PM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2012, 4:07 AM CDT (09:07 UTC)
- In effect from
- Apr 14, 2012, 1:00 PM CDT
- Expired
- Apr 14, 2012, 5:06 PM CDT
- In force
- 4 hr
- Issued by
- NWS Hastings, NE
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3070 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459 WWUS73 KGID 140907 NPWGID URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 407 AM CDT SAT APR 14 2012 ...STRONG SOUTHERLY WINDS FORECAST THIS AFTERNOON... .AS SURFACE LOW PRESSURE BECOMES BETTER ORGANIZED OVER THE HIGH PLAINS THIS AFTERNOON IN RESPONSE TO AN APPROACHING UPPER LEVEL STORM SYSTEM...SOUTHERLY WINDS WILL BE ON THE INCREASE ACROSS THE AREA. KSZ005>007-017>019-141730- /O.NEW.KGID.WI.Y.0017.120414T1800Z-120415T0000Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO... PLAINVILLE...STOCKTON...OSBORNE...BELOIT 407 AM CDT SAT APR 14 2012 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * TIMING...SOUTHERLY WINDS WILL BE ON THE INCREASE THROUGH THIS MORNING...AND PEAK DURING THE AFTERNOON HOURS. * WINDS...SUSTAINED SOUTHERLY WINDS ARE FORECAST TO INCREASE TO 25 TO 35 MPH THIS AFTERNOON...WITH GUSTS NEAR 45 MPH. * IMPACTS...OUTDOOR OBJECTS SHOULD BE SECURED TO THAT THEY ARE NOT BLOWN AROUND BY THE STRONG WINDS. MOTORISTS TRAVELING ALONG WEST TO EAST ORIENTATED ROADS SHOULD BE PREPARED FOR STRONG CROSS WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO 39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ ADO
2 follow-up statements
581 WWUS73 KGID 141656 AAA NPWGID URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1156 AM CDT SAT APR 14 2012 ...STRONG SOUTHERLY WINDS FORECAST THIS AFTERNOON... .AS SURFACE LOW PRESSURE BECOMES BETTER ORGANIZED OVER THE HIGH PLAINS THIS AFTERNOON IN RESPONSE TO AN APPROACHING UPPER LEVEL STORM SYSTEM...SOUTHERLY WINDS WILL BE ON THE INCREASE ACROSS THE AREA. KSZ005>007-017>019-150000- /O.CON.KGID.WI.Y.0017.120414T1800Z-120415T0000Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO... PLAINVILLE...STOCKTON...OSBORNE...BELOIT 1156 AM CDT SAT APR 14 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * TIMING...SOUTHERLY WINDS WILL BE ON THE INCREASE THROUGH THIS AFTERNOON. * WINDS...SUSTAINED SOUTHERLY WINDS ARE FORECAST TO INCREASE TO 25 TO 35 MPH THIS AFTERNOON...WITH GUSTS NEAR 45 MPH. * IMPACTS...OUTDOOR OBJECTS SHOULD BE SECURED TO THAT THEY ARE NOT BLOWN AROUND BY THE STRONG WINDS. MOTORISTS TRAVELING ALONG WEST TO EAST ROADWAYS SHOULD BE PREPARED FOR STRONG CROSS WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO 39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ PFANNKUCH
905 WWUS73 KGID 142206 NPWGID URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 506 PM CDT SAT APR 14 2012 KSZ005>007-017>019-142315- /O.CAN.KGID.WI.Y.0017.000000T0000Z-120415T0000Z/ PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...MANKATO... PLAINVILLE...STOCKTON...OSBORNE...BELOIT 506 PM CDT SAT APR 14 2012 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND ADVISORY FOR NORTH CENTRAL KANSAS. STRONG WINDS ARE NOT EXPECTED THIS EVENING...BUT INCREASING WIND SPEEDS ARE IN THE FORECAST AGAIN VERY LATE TONIGHT AND INTO SUNDAY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Apr 14, 12:22 AM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 14, 12:22 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1222 AM CDT SAT APR 14 2012 .AVIATION...06Z KGRI TAF. VFR CONDITIONS EXPECTED THROUGH 14Z...WITH MVFR CEILINGS POSSIBLE AS SHOWERS AND THUNDERSTORMS OVERTAKE THE AREA 14Z THROUGH 20Z. VFR CONDITIONS SHOULD THEN PREVAIL THROUGH MUCH OF THE REMAINDER OF THE TAF PERIOD...WITH THE EXCEPTION BEING DURING SCATTERED CONVECTION WHICH IS EXPECTED TO DEVELOP SATURDAY AFTERNOON AND EVENING. SURFACE WINDS WILL REMAIN FROM THE SOUTH/SOUTHEAST...INCREASING TO NEAR 24KTS AND GUSTING TO NEAR 30KTS BY 20Z. VISIBILITY RESTRICTIONS IN PRECIPITATION WILL BE POSSIBLE DURING THE TAF PERIOD...PRIMARILY 14Z THROUGH 20Z...AND PERIODICALLY 20Z THROUGH 01Z. && .PREV DISCUSSION... /ISSUED 340 PM CDT FRI APR 13 2012/ SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. MAIN CONCERN DURING THIS TIME FRAME WILL BE THE CHANCE OF SEVERE SATURDAY AFTERNOON/EVENING. WATER VAPOR IMAGERY DENOTES LEAD SHORTWAVE TROUGH...THAT WAS RESPONSIBLE FOR LAST NIGHTS CONVECTION IN AND NEAR THE CWA HAS LIFTED INTO NORTHEAST NEB BY LATE THIS MORNING WITH SOME WEAK WRAP AROUND SHOWER ACTIVITY STILL LINGERING IN THE NORTHERN PART OF THE CWA. THE TWO WIND PROFILERS THAT ARE STILL WORKING IN NEB...MERRIMAN AND NELIGH...ACTUALLY NOTE A CLOSED CIRCULATION AT 500 MB BETWEEN THE TWO SITES AT 15Z. MEANWHILE PRIMARY UPPER LOW IS JUST NOW MOVING ONTO THE PACIFIC NW COAST AND WILL HELP DICTATE OUR WEATHER THROUGH THE WEEKEND. AT THE SURFACE...LOW PRESSURE SYSTEM HAS PROGRESSED NORTHEASTWARD AND WAS SITTING OVER EASTERN SDAK/NE NEB BY LATE MORNING. WINDS QUITE STOUT TODAY...JUST UNDER ADVISORY CRITERIA IN THE NE PART OF THE CWA. REGARDING THE FORECAST...LOW LEVEL JET CRANKS UP BY 06Z WITH GOOD SPEED CONVERGENCE INTO THE SOUTHERN PART OF THE CWA. THIS WILL AID IN LOW LEVEL MOISTURE RETURN AND GIVE US A CHANCE FOR TSTMS STARTING IN THE SOUTH AFTER 06Z. SURFACE LOW LOOKS TO BE IN SE COLORADO BY 06Z AND SHOULD LIFT NORTH TOWARDS THE CO/SW NEB BOARDER BY 12Z SAT. GFS AND NAM IN PRETTY GOOD AGREEMENT WITH SURFACE LOW POSITION AT THIS TIME. DURING THE DAYTIME ON SAT THESE MODELS LIFT THE LOW INTO NORTH CENTRAL NEB...THE NAM...OR WEST CENTRAL NEB WITH THE GFS. SO WOULD EXPECT THE THUNDERSTORM CHANCES TO MOVE NORTH ACROSS THE CWA DURING THE MORNING AS THE WARM FRONT LIFTS NORTH. THIS COULD PLAY A FACTOR FOR LATER IN THE DAY DEPENDING ON ANY CLOUD COVER THAT HANGS AROUND AND HAMPERS DAYTIME HEATING. DRYLINE ALSO SETS UP FOR SATURDAY AND SHOULD BE NEAR OF JUST WEST OF THE CWA WESTERN BOARDER BY 18Z...SURGING EAST TO NEAR HIGHWAY 281 BTWN 21 & 00Z. AS FAR AS UPPER DYNAMICS...UPPER LOW SHOULD MOVE EAST TOWARDS THE 4 CORNERS REGION BY NOON SATURDAY...WITH GOOD DIVERGENCE OVER THE PLAINS AND A VERY STRONG UPPER LEVEL JET SWINGING AROUND THE LOW AND TAKING AIM AT OUR REGION. LOOKING AT SOME OF THE CONVECTIVE PARAMETERS...SEVERAL MODELS STILL IN GOOD AGREEMENT IN SHOWING GOOD INSTABILITY SAT AFTN WITH MU CAPE VALUES BETWEEN 2500 TO 3200 J/KG FOR THE EASTERN HALF OF OUR CWA. THE FAR WESTERN PART OF OUR AREA DOES NOT APPEAR TO BE UNDER THE GUN QUITE AS MUCH BUT CERTAINLY THIS WILL NEED TO BE MONITORED IN THE NEXT 24 HOURS. NAM SHOWING 50-60 KT OF 0-6 KM BULK SHEAR WITH 0-1 KM BULK SHEAR RANGING FROM 10 KT IN THE WEST TO 20-25 KT EAST DURING PEAK AFTERNOON HEATING. 0-3 KM STORM RELATIVE HELICITY OFF THE NAM RANGES FROM 300-350 M2/S2. THIS LOOKS LIKE A GOOD SETUP FOR SEVERE TSTMS. AT PRESENT THE EASTERN HALF OF THE AREA IS SITTING IN AN SPC MODERATE RISK WITH THE NORTHEAST CORNER IN A HIGH RISK. ALL IN ALL IT LOOKS OMINOUS AT THIS TIME BUT AS USUAL TIMING AND LOCATION ARE EVERYTHING. WILL HAVE TO WAIT AND SEE WHERE FEATURES LINES IN ADDITION TO ANY EARLIER DAY CONVECTION THAT COULD HAMPER INSTABILITY. LONG TERM...SUNDAY EVENING THROUGH FRIDAY. BIGGEST CONCERN IS POTENTIAL FOR SEVERE WEATHER SUNDAY EVENING. NEXT IS LOW CHANCE PROBABILITIES OF THUNDERSTORMS EARLY IN THE WORKWEEK. SUNDAY EVENING THE EASTERN HALF OF THE AREA WILL BE SQUARELY UNDER THE GUN FOR SEVERE WEATHER AT LEAST THROUGH SUNSET. THE DRY LINE IS FORECAST TO BE SOMEWHERE AROUND US-281 AND PUSHING EAST THROUGH THE EVENING HOURS. MODELS SUGGEST PLENTY OF INSTABILITY (CAPES IN EXCESS OF 15K) AND SHEAR EARLY IN THE EVENING. THE FORECAST AREA WILL BE IN THE WARM SECTOR...SO ABUNDANT MOISTURE IS AVAILABLE TOO. AS FOR DYNAMICS...A ROBUST UPPER LOW WILL BE GRADUALLY LIFTING NORTHWARD OVER THE AREA SUNDAY NIGHT THRU MONDAY. A SURFACE LOW PRESSURE SYSTEM IS ALSO IN THE AREA...SO A FOCUSING MECHANISM EXISTS TOO. IN SUMMARY...THE INGREDIENTS ARE PRESENT FOR A CLUSTER OF SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND EVEN ISOLATED TORNADOES IN THE EVENING HOURS OF SATURDAY. AFTER THE EARLY EVENING...THE INGREDIENTS FOR THUNDERSTORMS SHIFT EAST...BUT STILL PLENTY OF LARGE SCALE LIFTING AND MOISTURE AROUND AS THE UPPER LOW CONTINUES TO LIFT SLOWLY NORTHEAST IN THE VICINITY OF OUR FORECAST AREA. THE COLD FRONT WILL GRADUALLY SWEEP ACROSS THE AREA BY SUNDAY MORNING ALLOWING COOLER AIR TO MOVE IN...THUS PRECIPITATION THAT FALLS DURING THE SUNDAY MORNING THROUGH MONDAY MORNING TIME PERIOD SHOULD FALL AS SHOWERS. THE UPPER LOW EJECTS EAST OF THE AREA AND THE PATTERN BECOMES ZONAL MONDAY THROUGH FRIDAY. A SERIES OF WEAK MID LEVEL DISTURBANCES ARE FORECAST TO MOVE QUICKLY THROUGH THE ZONAL FLOW THRU THE PERIOD. SOME WEAK COOL FRONTS WILL ASSOCIATED WITH THESE MID LEVEL FEATURES WILL MOVE THROUGH THE AREA PROVIDING A FOCUS FOR CONVECTION. FOR NOW HAVE SLIGHT CHANCES FOR THUNDERSTORMS...ESPECIALLY OVER THE NORTH (NEARER TO THE DYNAMICS) ON MONDAY EVENING AND TUESDAY EVENING. DYNAMICS ARE NOT TOO STRONG AND MOISTURE IS LIMITED DUE TO THE ZONAL FLOW SO CONFIDENCE IS LOW AND CURRENT THINKING IS ANY RAIN WILL BE HIT AND MISS AT THIS POINT. TEMPERATURE WISE...THE COLD AIR ADVECTION AND LOW CLOUDS AND SHOWERS WILL KEEP TEMPS NEAR NORMAL ON SUNDAY AND MONDAY. BY TUESDAY...A SLOW MODERATION SHOULD BEGIN WITH 70S FORECAST BY THURSDAY. ANOTHER COLD FRONT IS FORECAST THROUGH THE AREA ON FRIDAY...SO A CHANCE OF RAIN IS MENTIONED AND SLIGHTLY COOLER BUT STILL ABOVE NORMAL TEMPERATURES ARE FORECAST THAT DAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...BRYANT
Hazardous weather outlook, Apr 13, 9:46 PM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 946 PM CDT FRI APR 13 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 150300- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 946 PM CDT FRI APR 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS SHOULD DEVELOP TONIGHT...MAINLY AFTER 3 AM...WITH THE BEST CHANCE FOR STORMS SOUTH OF A LINE FROM KEARNEY TO HASTINGS TO HEBRON NEBRASKA. A FEW OF THESE THUNDERSTORMS COULD BECOME STRONG...ESPECIALLY AS WE NEAR DAWN WITH THE PRIMARY THREAT BEING HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE LIKELY TO EXPAND IN COVERAGE AND INTENSITY SATURDAY MORNING ALONG A WARM FRONT AS IT LIFTS NORTH ACROSS THE AREA. SOME OF THESE THUNDERSTORMS WILL BE SEVERE WITH THE POSSIBILITY OF HAIL TO THE SIZE OF GOLFBALLS...WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES. THUNDERSTORMS WILL REDEVELOP BY MID TO LATE AFTERNOON ALONG A DRY LINE LOCATED WEST OF HIGHWAY 281. ADDITIONAL THUNDERSTORMS MAY FORM ALONG OLD OUTFLOW BOUNDARIES TO THE EAST OF THIS DRY LINE THUS SPREADING SEVERE THUNDERSTORM CHANCES TO MOST OF OUR OUTLOOK AREA EAST OF A LINE FROM COZAD...BEAVER CITY...TO STOCKTON KANSAS. THUNDERSTORMS WILL TRACK NORTHEAST AT 40 TO 50 MPH WITH THE STRONGEST STORMS CAPABLE OF PRODUCING BASEBALL SIZE HAIL...WIND GUSTS TO 70 MPH...AND A FEW TORNADOES. A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN TO PORTIONS OF THE OUTLOOK AREA ON MONDAY NIGHT AND TUESDAY NIGHT...PRIMARILY NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED SATURDAY MORNING AND SATURDAY AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 11:31 AM CDT | Special Weather Statement | GID | Mitchell, Osborne, Phillips, Rooks, Smith | 44 min |
| Apr 14, 11:34 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 41 min |
| Apr 14, 11:55 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Osborne, Smith | 50 min |
| Apr 14, 12:04 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 41 min |
| Apr 14, 12:09 PM CDT | Tornado Warning | GID | Jewell, Mitchell, Osborne, Smith | 36 min |
| Apr 14, 12:11 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 27 min |
| Apr 14, 12:41 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 49 min |
| Apr 14, 12:42 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 48 min |
| Apr 14, 12:52 PM CDT | Tornado Warning | GID | Jewell | 38 min |
| Apr 14, 1:02 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 23 min |
| Apr 14, 1:04 PM CDT | Tornado Warning | GID | Osborne, Smith | 26 min |
| Apr 14, 1:20 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 17 min |
| Apr 14, 1:26 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 49 min |
| Apr 14, 1:27 PM CDT | Special Weather Statement | GID | Mitchell, Osborne | 48 min |
| Apr 14, 1:31 PM CDT | Tornado Warning | GID | Mitchell, Osborne | 29 min |
| Apr 14, 1:57 PM CDT | Tornado Warning | GID | Mitchell, Osborne | 33 min |
| Apr 14, 2:28 PM CDT | Tornado Warning | GID | Jewell, Mitchell | 23 min |
| Apr 14, 2:48 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 29 min |
| Apr 14, 3:01 PM CDT | Tornado Warning | GID | Jewell | 12 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.